It's Ok, Mom Your Boy is Just Misdiagnosed
baltman Asks ...
Hello- I don't know where to start or how far back to go....... I have a 31 yr old son who was diagnosed as a child with ADD. He has struggled lots in life to fit in socially etc. He was on ADD meds as a young child and then nothing for years. About 5 years ago I helped him find a Dr. specializing in helping adults like him and he was put on Adderol. That Dr. has disappeared and my son has slowly become an out of control addict.
He has slowly increased his dose to 90 mg's a aday and he's always difficult but crazy difficult when he runs out every few months and can't get a script for a few days - he becomes:
mean, violent, very very agitated and is right now about to loose everything in his life- his wife and kids- his relationship with most of his close family- his job. He is banned from several public places and an airline for abusive language.
He lives in Co. and I in Fl. I was up there last week visiting when he had one of his epidsods and one thing led to another and I brought him back with me. He is in a motel room alone detoxing. He is very strong willed and this is what and how he wanted it. He has a great attitude about the process and feels all he needs is 3 to 5 days of being alone to get it out of his system. When he has gone days without Adderol before he feels he flipped out because of his poor quality marriage/ homelife. He felt like all she did was nag him and belittle him and that provoked his bad behavior. He has never been violent to a person.... only verbally abusive and has been known in those times to break a few things.
He has me convinced that he can handle this and I am not to call him- just quietly bring him some dinner each night and let him sleep and get it out of his system. I have been reading a lot online and I fear for the weeks- months ahead for my son. Do you know much about this? Any suggestions? He has been in the motel for about 24 hrs now. Are there danger signs..... Please help if your able.
Jim LaPierre Says ...
Very happy to hear from you. I can only imagine how difficult this is for you and I applaud you for reaching out and asking for guidance. The good news is that your son will be ok physically as long as he continues not to use. The bad news/potentially good news is that he has a long road ahead of him in Recovery. Your son has been abusing medications for a disorder that he very, very likely does not have.
Most medications for ADHD are actually stimulants that work off what is called the "paradoxical effect", meaning something that can't work...does. A person who has ADHD has a mind and a body that are moving too fast and yet giving them stimulants actually slows them down. Adderol is a powerful stimulant and 30 mg a day is a pretty solid dose. Using 90 mg a day...his doctor is an idiot. Your son is likely very productive and a bit erratic and unstable emotionally - all because he's taking speed (legal speed but still, speed).
His withdrawals should be fine - getting the drug out of his sytem is only the beginning. My guess would be that he is emotionally immature and has some growing up to do, He will assuredly be tempted to abuse meds and/or do other stimulants for a long time. I can't recommend highly enough that he become involved in Narcotics Anonymous and I recommend Nar-Anon to you and his family.
Best of luck and blessed be